Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS San Angelo, TX

September 6, 2018Kimble County, Schleicher County, Sutton County, Texas

NWS San Angelo, TX issued this flash flood warning at Sep 6, 2018, 2:51 PM CDT for Kimble County, Schleicher County, Sutton County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2018, 2:51 PM CDT (19:51 UTC)
Expired
Sep 6, 2018, 6:45 PM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Kimble County, TX, Schleicher County, TX, Sutton County, TX

The radar

The San Angelo radar (KSJT), 102 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 4:08 PM CDTFLASH FLOOD8 Se Eldorado, TXFLOODING REPORTED ON FARM TO MARKET ROAD 2596.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 77 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 7.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2018-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2018-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
736 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

345 
WGUS54 KSJT 061951
FFWSJT
TXC267-413-435-062345-
/O.NEW.KSJT.FF.W.0019.180906T1951Z-180906T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
251 PM CDT THU SEP 6 2018

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Eastern Schleicher County in west central Texas...
  Kimble County in west central Texas...
  Eastern Sutton County in west central Texas...

* Until 645 PM CDT.

* At 245 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain along the southern Kimble County line. These storms 
  will be moving northwest at 10 mph into the Llano State Park and 
  Junction area.... quickly producing 1 to 3 inches of rainfall. 
  Elsewhere...heavy rainfall amounts of 1 to 2 inches will fall over 
  the eastern half of Schleicher county and northeast Sutton county.

* Some locations that will experience flooding include...
  Junction, Eldorado, Telegraph, Yates Crossing, Segovia, London,
  South Llano River State Park, Roosevelt.

This includes the following low water crossings ...
    Park Road 73 crossing South Llano River...
    US HWY 377 crossing South Llano River...
    RM 2291 crossings along Bear Creek...
    US HWY 377 crossing 2 miles North of Telegraph...
    
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

LAT...LON 3029 10045 3109 10067 3109 10012 3071 10011
      3071 9956 3056 9948 3050 9948 3049 9944
      3029 9933

$$

mkd
1 follow-up statement
801 
WGUS74 KSJT 062053
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
353 PM CDT THU SEP 6 2018

TXC267-413-435-062345-
/O.CON.KSJT.FF.W.0019.000000T0000Z-180906T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Schleicher TX-Kimble TX-Sutton TX-
353 PM CDT THU SEP 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
EASTERN SCHLEICHER...KIMBLE AND EASTERN SUTTON COUNTIES...

At 347 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain near the South LLano State Park...or 7 miles south of Junction. 
The storms were moving northwest at 10 mph. Be careful driving south 
of Junction on highway 377. Low water crossings may be filled and 
ponding is likely on the roadway.  

Elsewhere. Showers and isolated thunderstorms over the eastern half 
of Schleicher county may produce up to 1 inch of rain. Flooding of 
low water crossing is possible.

Some locations that will experience flooding include...
Junction, Eldorado, Telegraph, Cleo and Roosevelt.

LAT...LON 3029 10045 3109 10067 3109 10012 3071 10011
      3071 9956 3056 9948 3050 9948 3049 9944
      3029 9933

$$

mkd

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 1:04 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 6, 1:04 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
104 PM CDT Thu Sep 6 2018

.AVIATION...
/18Z TAFS/

Look for very challenging flight weather to continue, Across West
Central Texas, for another 24 hours. With a very moist, tropical-
like, atmosphere well entrenched, expect ceilings to vary
rapidly, as showers and/or thunderstorms move over and away from
the airdrome. Consequently, amendments may, at times, be
frequent, to keep terminals as representative as possible.

&&

.PREV DISCUSSION... /issued 640 AM CDT Thu Sep 6 2018/

AVIATION...
/12Z TAFS/

Showers and a few thunderstorms will develop across the terminals
this morning into the afternoon hours. Due to limited thunder
coverage, will only mention VCTS at the terminals at this time.
IFR ceilings will affect KSOA and KJCT through mid to late
morning, with MVFR ceilings elsewhere. Precipitation will not
be as widespread across the area tonight and will only mention
VCSH and make amendments as necessary. Low ceilings may return
to the terminals towards daybreak Friday. Expect light winds
through the period.

PREV DISCUSSION... /issued 347 AM CDT Thu Sep 6 2018/

SHORT TERM...
(Today and Tonight)

Another wet and cool day is on tap for West Central Texas, with
scattered to numerous showers and a few thunderstorms affecting the
area once again. Currently, an area of light to moderate rain
showers is occurring over far southern portions of the Big Country
into the Heartland counties. Latest model guidance shows the
development and expansion of precipitation across the area during
the morning hours and continuing through afternoon. Coverage should
be similar or even a little better than yesterday due to a weak cold
front that will move into the northern half of the area during the
day and provide a focus. Precipitable water values will remain
around 2.0 inches today, which will contribute to heavy rainfall
potential and the threat for localized flooding as convection will
be slow moving.

Temperatures will be cool again today, running roughly 10 degrees
below normal for early September, with highs in the upper 70s and
lower 80s. Rain chances continue tonight, although much like the
past few nights, coverage should be lower than what occurs during
the daylight hours. Lows tonight will be in the upper 60s and lower
70s.

LONG TERM...
(Friday through Wednesday)

A weak front will be stationary across the forecast area Friday
and Saturday, although it is hard to say exactly where.
Nevertheless, this front will provide a focus point for lift to
help initiate heavy showers and thunderstorms across West Central
Texas on both days. With an upper level ridge over the southeast
U.S. continuing to provide plentiful atmospheric moisture
(precipitable water of around 1.7-2.0 inches), the heavy showers
and thunderstorms that occur will produce heavy rainfall rates
(around 2-3 inches/hour) and even the moderate showers will
produce rates of possibly 1 inch/hour. With this high amount of
moisture in place, any training of storms or slow moving storms
will create the potential for flash flooding. Expect the cloudy
conditions to continue with cooler than normal temperatures (highs
in the upper 70s/low 80s).

An upper level trough moving through the Midwest Sunday into early
next week will cut-off the supply of deep Gulf moisture,
resulting in decreasing moisture and clouds across the area
Sunday into Monday, and also lesser rainfall chances. By Tuesday,
models are mostly dry across our forecast area with mostly clear
skies. Conditions will warm up as a result, with highs reaching
the upper 80s Monday/Tuesday and possibly low 90s on Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  79  67  79 /  50  70  60  70
San Angelo 	 68  81  67  79 /  50  70  60  70
Junction 	 71  84  68  81 /  50  70  60  70
Brownwood 	 70  82  69  79 /  50  70  70  70
Sweetwater 	 68  78  65  78 /  50  70  50  60
Ozona      	 68  80  65  78 /  50  70  60  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 6, 2:47 PM CDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
247 PM CDT Thu Sep 6 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-072000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
247 PM CDT Thu Sep 6 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms may produce brief heavy rain. The
primary hazards are possible flash flooding and deadly lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of showers and thunderstorms will likely continue into
this weekend. Some of the rainfall may be heavy at times. Thus,
possible flash flooding and deadly lightning will remain the
primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Sep 6, 10:41 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1041 AM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     FLOOD            3 NNE TUSCOLA           32.26N 99.78W
09/06/2018                   TAYLOR             TX   BROADCAST MEDIA

            FLOODED LOW WATER CROSSING. COUNTY ROAD 150
            WEST OF HIGHWAY 83/84.

&&

MKD
Local storm report, Sep 6, 2:31 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
231 PM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     FUNNEL CLOUD     4 SW VERIBEST           31.44N 100.31W
09/06/2018                   TOM GREEN          TX   LAW ENFORCEMENT

            TROPICAL FUNNEL. ALSO TWITTER VIDEO FROM
            PUBLIC SENT AT 120 PM CDT.

&&

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 11:45 PM CDTAreal Flood AdvisorySJTSan Saba3 hr
Sep 6, 12:25 AM CDTAreal Flood AdvisorySJTBrown, Coleman, McCulloch, San Saba3 hr
Sep 6, 3:53 AM CDTAreal Flood AdvisorySJTJones, Taylor3 hr
Sep 6, 7:41 AM CDTAreal Flood AdvisorySJTHaskell, Throckmorton2 hr
Sep 6, 9:03 AM CDTAreal Flood AdvisorySJTCrockett117 min
Sep 6, 10:03 AM CDTAreal Flood AdvisorySJTJones117 min
Sep 6, 10:14 AM CDTAreal Flood AdvisorySJTCrockett, Irion, Schleicher2 hr
Sep 6, 11:36 AM CDTAreal Flood AdvisorySJTThrockmorton114 min
Sep 6, 11:58 AM CDTFlash Flood WarningSJTSchleicher3 hr
Sep 6, 12:32 PM CDTAreal Flood AdvisorySJTNolan, Runnels, Taylor118 min
Sep 6, 12:51 PM CDTFlash Flood WarningSJTSutton114 min
Sep 6, 2:12 PM CDTAreal Flood AdvisorySJTCallahan, Jones, Shackelford, Taylor2 hr
Sep 6, 3:07 PM CDTFlash Flood WarningSJTJones, Taylor113 min
Sep 6, 4:18 PM CDTAreal Flood AdvisorySJTMenard57 min
Sep 6, 5:26 PM CDTAreal Flood AdvisorySJTBrown, Callahan, Coleman, Shackelford49 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.